Dear Doorly Doctor: Antibiotics and the morning-after pill

Q: I know antibiotics can interact with the daily contraceptive pill, but will they also stop the morning-after pill from working? Halp! – Antibiotic Anxious, Melbourne

A: The only antibiotic that has been shown to interfere with hormonal contraceptives is Rifampicin, which is only really used to treat tuberculosis. Other antibiotics are generally accepted as being safe. Other drugs that can interfere with hormonal contraceptives include a drug used to treat epilepsy, St John’s Wort (over-the-counter herbal remedy) and some antiretroviral drugs to treat HIV. If you are on Rifampicin or any of these medications and require emergency contraception, you should speak to your doctor about other options as the morning after pill may not be as effective.

– Dr Jessica Dean, Melbourne. (She’s founder of the Nookie Project, a director of beyondblue and doctor at Monash Health in Melbourne.)